New Here

I've recently (January 2013) been diagnosed as Hypo. I'm on 75mg on Thyroxine and currently feel like my skin is on fire. I've gained four stone in the last year despite eating relatively healthily (I have a treat like everyone else) and exercising every day. I hover between being so tired I could fall asleep anywhere and not sleeping for days because of insomnia and am constantly ill or in pain with something.

At this point I'll do anything to try and get myself better. I'm due for bloods in another two months and seem to spend my entire life in the doctor's waiting room.

If anyone has any advice or can point me towards some help to get myself feeling like a human being again, I'd be so grateful.

Many thanks xx

2 Replies

oldest โ€ข newest
  • Hi Jo, welcome to the site. Was 75 your starting dose? Or have you worked up to it. If so, your doctor is taking it very slowly. Ideally, one should be tested six weeks after any dose and that dose increased. How long have you been on 75? If I were you, I wouldn't wait another two months!!! Tell him/her you want it now!

    When you've had the tests, make sure you get a print-out of your results. It's your legal right to have it and it's very handy to have your own records. If you don't understand them, post them here and someone will help.

    I'm not sure that exercising every day is a good idea - especially whilst you're still on such a low dose. Exercising uses up your hormones, and you don't have much to start with. You need to have enough to insure other bodily functions or you will continue to feel bad.

    The weight is a hypo symptom. You've put it on because your thyroid hormones are low and you therefore have a slow metabolism. It's nothing to do with what or how much you eat. It will go when your thyroid hormones are optimised. Make sure you get enough fat in your diet. Low fat diets are not healthy. In fact no 'diet' is a good idea, and expecially not a low calorie one. Hypos need more calories than the average to assist their convertion. So the exercising could also be using up calories you can't spare.

    Hugs, Grey

  • Hi,

    Thanks for taking the time to answer.

    My first dose was 50 and then she upped it after the 50 had done nothing to alter the levels. From what she told me, the plan is to up me to 100 or thereabouts but they need to do it slowly because of side effects. They've got me booked in for blood tests every 3 months and I will get a print out of results after.

    I have to exercise every day as I also have a slipped disc and am in physio for it. Without the daily exercise my muscles seize and I'm even worse than with it. When I say exercise though I do ten minutes of cardio and walk 2 miles. Even with that I'm touching 16 stone and it's soul destroying - especially when I come from a family of thin people who think I'm just being lazy!!

    Knowing about the fat is very helpful though as we're constantly told that fat is bad - i didn't realise it could be useful too!!

    I really appreciate your advice.


You may also like...